Texas, 2023

Wildfire in Texas, August 24 to 29, 2023

August 24 to 29, 2023 · NWS LCH · 1 event in 1 county or zone

Exceptional drought conditions and very high temperatures lead to very dry fuels across the region. Several wildfires ignited in the area by the end of the month with the largest in Jasper County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Exceptional drought conditions and very high temperatures lead to very dry fuels across the region. Several wildfires ignited in the area by the end of the month with the largest in Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 24, 11:41 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 24, 11:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1241 PM CDT Thu Aug 24 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday night)
Issued at 258 AM CDT Thu Aug 24 2023

Ridging aloft continues to produce dry and hot weather. 500 mb
heights continue to rise, now at 595 dm at LCH with higher heights
to the north.

Over the next two days the ridge will start to shift north and begin
to decrease in strength. For the first time in what feels like a
long time we are looking at diurnal showers and thunderstorms coming
back into the forecast. While this won't be drought busting relief
any rain will be welcome. Overall showers and storms will be
sporadic across the region.

Even with the additional showers temperatures will still be
dangerously high approaching 110 degrees away from the coast and
near 105 along I-10. An excessive heat warning will be in place
across the entire CWA today. Friday will see slightly lower
temperatures with but heat advisories or warnings will still be
needed. In addition a red flag warning is in effect for Thursday.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 258 AM CDT Thu Aug 24 2023

The extended period will see something of a pattern shift as the
upper level ridge responsible for the record breaking heat across
the region retrogrades back to the west becoming centered over the
four corners region by Sunday afternoon. The eastern periphery of
the ridge will maintain enough of an influence across the region to
keep afternoon highs near record highs Sunday and PoPs isolated.
However, a southward digging trof will provide some rarely seen
upper level support for scattered convection by Monday afternoon as
it pushes a weak frontal boundary toward the coast. The boundary
still looks to make it through the area and into the northern gulf
sometime Tuesday although guidance has shifted it about 6 hours
later compared to this time yesterday. Additional scattered
convection will develop in the vicinity of the boundary.

A slightly cooler, which is to say upper 90s as opposed to triple
digit, and noticeably dryer airmass will filter in behind the front
Wednesday  with model consensus dewpoints dropping into the mid 50s
to mid 60s. While this will feel more comfortable compared to the
last couple of weeks, it may also exacerbate the ongoing fire danger
across the region as the lower humidity values spur rapid fire
growth and expansion.

Also being watched in the extended period is a weak area of low
pressure that is expected to cross El Salvador and Honduras into the
western Caribbean. Some guidance, most notably the operational ECMWF,
have been attempting to develop this low into an organized tropical
system early next week. The National Hurricane Center currently
gives the disturbance a 40% chance of development over the next
seven days as it gradually moves north into the eastern Gulf of
Mexico. The combination of upper ridging across the western gulf,
the upper trof axis over the eastern gulf and, to a lesser extent,
Tropical storm Franklin in the western Atlantic, should keep the
disturbance on a more or less northward track through the eastern
gulf, but obviously at the day 6-7 timeframe, there is still
significant uncertainty with regards to how all of those players
will evolve. Interests throughout the Gulf of Mexico should monitor
the evolution of this disturbance into next week.

Jones

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Aug 24 2023

Light and variable winds for most of the forecast period along
with some sct to bkn mid level decks. The exceptions will be in
the afternoon to evening hours when we could see some isolated
showers and thunderstorms. Otherwise expect conditions similar to
now.

&&

.MARINE...
Issued at 258 AM CDT Thu Aug 24 2023

Calm and clear conditions will continue through the weekend and into
early next week. Afternoon showers and thunderstorms will be
possible offshore. In addition a typical summer time sea breeze
cycle will lead to offshore winds in the morning and onshore winds
in the afternoon. Winds will be light, 5 to 10 knots, with combined
seas between 2 and 4 feet. Late in the forecast period NHC shows a
40% chance for tropical development in the southern Gulf of
Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX 108  77 104  75 /  20  10  20  10
LCH 103  79 100  78 /  40  20  20  10
LFT 104  79 103  78 /  30   0  10   0
BPT 106  79 101  77 /  20  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 8 PM CDT this evening for
     LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
     252>254.

     Red Flag Warning until 8 PM CDT this evening for LAZ027>033-073-
     074-141>143-241>243.

TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ180-
     201-259>262-515-516-615-616.

     Red Flag Warning until 8 PM CDT this evening for TXZ180-201-
     259>262-515-516-615-616.

GM...None.
&&

SHORT TERM...14
LONG TERM....66
AVIATION...87
Hazardous weather outlook, Aug 24, 2:12 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
312 AM CDT Thu Aug 24 2023

LAZ027>033-073-074-141>143-241>243-TXZ180-201-259>262-515-516-615-
616-250815-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Northern Acadia-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
312 AM CDT Thu Aug 24 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Today and Tonight.

Near record high temperatures and dangerous fire conditions are
expected again today. Precautions should continue to prevent heat
related illness including wearing light, loose fitting clothing,
limiting outdoor exposure during the afternoons, staying well
hydrated, having access to air conditioned environments and knowing
the symptoms of heat illness.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Triple digit high temperatures with heat indices in the 108-
115 range will continue through Monday. Heat Advisories or Excessive
Heat Warnings will likely be needed each day. Precautions should
continue to prevent heat related illness including wearing light,
loose fitting clothing, limiting outdoor exposure during the
afternoons, staying well hydrated, having access to air conditioned
environments and knowing the symptoms of heat illness.

Scattered showers and thunderstorms are expected to develop Monday
and Tuesday along and ahead of a weak frontal boundary. While
organized severe weather is not expected, some of these storms will
be capable of gusty winds and frequent lightning.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Red Flag Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ044-045-055-152>154-252>254-250815-
Lafayette-Upper St. Martin-Lower St. Martin-Upper Vermilion-
Upper Iberia-Upper St. Mary-Lower Vermilion-Lower Iberia-
Lower St. Mary-
312 AM CDT Thu Aug 24 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Near record high temperatures and dangerous fire conditions are
expected again today. Precautions should continue to prevent heat
related illness including wearing light, loose fitting clothing,
limiting outdoor exposure during the afternoons, staying well
hydrated, having access to air conditioned environments and knowing
the symptoms of heat illness.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Triple digit high temperatures with heat indices in the 108-
115 range will continue through Monday. Heat Advisories or Excessive
Heat Warnings will likely be needed each day. Precautions should
continue to prevent heat related illness including wearing light,
loose fitting clothing, limiting outdoor exposure during the
afternoons, staying well hydrated, having access to air conditioned
environments and knowing the symptoms of heat illness.

Scattered showers and thunderstorms are expected to develop Monday
and Tuesday along and ahead of a weak frontal boundary. While
organized severe weather is not expected, some of these storms will
be capable of gusty winds and frequent lightning.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-250815-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
312 AM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms are expected to develop Monday
and Tuesday along and ahead of a weak frontal boundary. While
organized severe weather is not expected, some of these storms will
be capable of gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Jasper

When
August 24, 12:00 PM CST to August 29, 9:00 AM CST
Where
Northern Jasper forecast zone
Property damage
$7.0 million
Reported by
Broadcast Media
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

The Sherwood Creek Fire in Jasper County burned over 3,700 acres of woods in the Angelina National Forest along with 6 homes. Evacuations of 40 to 50 homes occurred during the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136028.